Wisconsin, 2023

Excessive Heat and Heat in Wisconsin, August 23 to 24, 2023

August 23 to 24, 2023 · NWS MKX · 23 events in 20 counties and zones

Westerly winds brought a very hot and humid air mass into southern WI ahead of a slow moving cold front. Extreme heat index values were observed over much of southern WI for two days.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Westerly winds brought a very hot and humid air mass into southern WI ahead of a slow moving cold front. Extreme heat index values were observed over much of southern WI for two days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 23, 9:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 23, 9:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1025 AM CDT Wed Aug 23 2023

.UPDATE...
(Issued 1020 AM CDT Wed Aug 23 2023)

Forecast remains on track for today with heat continuing to be the
biggest concern. We are already noting some areas across southern WI
with heat indexes above 100F this morning with plenty of heating
left to occur today. Because of this, heat indexes around 110F
are expected this afternoon. An Excessive Heat Warning remains in
effect across southern WI today, so please practice heat safety
today and avoid being outside for long periods if possible.
Otherwise, gusty southwest winds are expected today with some
passing high clouds.

Falkinham

&&

.SHORT TERM...
(Issued 402 AM CDT Wed Aug 23 2023)

Today through Thursday

Not much change with the expected heat and humidity today. Areas
of lower clouds will persist early this morning, with mainly
scattered high clouds then the rest of the day. The hot and humid
airmass upstream yesterday will lean into southern Wisconsin
today, with plenty of sunshine pushing high temps to around the
century mark. Though dewpoints may mix down a bit this afternoon,
they are expected to stay high enough result in max heat index
values around 110 across the forecast area. Thus kept the
Excessive Heat Warning as is for today.

Low pressure will approach from the west tonight and begin to push
into the forecast area on Thursday. A frontal boundary will setup
across or just to the north of the northern forecast area early in
the day. The question remains how quickly the low moves through
the area and the front drops southward. Given the track of the low
and placement of the frontal boundary in the morning, there is
high confidence in heat indices reaching warning levels again
across roughly the southern half of the forecast area. There is
less certainty a row of counties to the north, though included
these in the warning as well, given the higher chance for at least
the southern half of these counties to hit criteria. Some
uncertainty remains near the lake as well, as the lake may advance
the cooler airmass faster than areas farther inland. Confidence
was high enough to leave the northeast counties out of a warning
tomorrow given the earlier front arrival. Went with a Heat
Advisory in the far northwest given expected heat indices a touch
lower than farther south.

Kept the forecast dry today into Thursday given a substantial cap
with the very warm airmass. Not out of the question for a few
showers/storms later Thursday into Thursday night as the low/front
move through, though chances look on the lower end at this time.

DDV

&&

.LONG TERM...
(Issued 402 AM CDT Wed Aug 23 2023)

Friday through Tuesday:

A shortwave and cold front may bring a chance for showers and a
few storms to the area later Friday into Friday night. Highs
Friday ahead of this system will be cooler than today and
tomorrow, but still a few degrees above normal.

Cooler and drier conditions will then move in for the weekend, as
high pressure sets up behind the departing wave and cold front.
Should see temps a couple/few degrees below normal Saturday and
Sunday.

Another wave and front is expected to move through Monday or
Monday night, bringing small rain chances early in the week. Dry
weather is likely to return by mid-week as high pressure moves
back in. Temps should be within a few degrees of normal the first
half of next week.

DDV

&&

.AVIATION...
(Issued 1020 AM CDT Wed Aug 23 2023)

Lower stratus has mostly mixed out this morning, with some lower
clouds lingering across the WI/IL border, but are expected to
continue dissipating quickly. Southwest winds are expected today
with gusts of around 20kt. Otherwise, VFR conditions are expected
across southern WI today with some passing high clouds.

Falkinham

&&

.MARINE...
(Issued 402 AM CDT Wed Aug 23 2023)

High pressure over the eastern Great Lakes will shift eastward
today into tonight, while low pressure approaches from the west.
Winds will be on the breezy side today between the two systems and
then again by later Thursday on the back side of the low after it
moves through. Patchy fog will be possible at times today into
tonight.

Winds will be lighter Friday under weak high pressure, with
breezy northerly winds likely on Saturday. Winds and waves may
approach Small Craft Advisory levels across the nearshore waters
Saturday.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning...WIZ046-WIZ047-WIZ051-WIZ052-WIZ060
     until 9 PM Wednesday.

     Heat Advisory...WIZ046-WIZ047...9 PM Wednesday to 7 PM Thursday.

     Excessive Heat Warning...WIZ056-WIZ057-WIZ058-WIZ059-WIZ062-
     WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-
     WIZ071-WIZ072 until 7 PM Thursday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 23, 3:24 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
424 AM CDT Wed Aug 23 2023

WIZ046-047-051-052-056>060-062>072-240930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
424 AM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Dangerously hot and humid conditions are expected across southern
Wisconsin today, with max heat indices of 107 to 112 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

It will be very hot and humid once again on Thursday, with the
hottest conditions likely along and south of I-94 where heat
indices will max out at 105 to 110 degrees. Values of 95 to 105
are expected farther north.

There is a slight chance for thunderstorms Thursday night and
again Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-240930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
424 AM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Patchy fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance for thunderstorms Thursday night and
again Friday night.

Breezy northeast winds and building waves may reach Small Craft
Advisory levels on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-240930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
424 AM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms in the north early today.

Patchy fog will be possible in the north today and across the lake
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a small chance for storms in the north again on
Thursday, with the chance shifting to the southern lake by
Thursday night. There will be another chance for thunderstorms
Friday night.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 excessive heat, 3 heat. Local standard time, as filed.

Excessive Heat, Columbia

When
August 23, 11:00 AM CST to August 24, 7:00 PM CST
Where
Columbia forecast zone
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Maximum heat index values from 112-118 degrees Fahrenheit.

Excessive Heat, Dane

When
August 23, 11:00 AM CST to August 24, 7:00 PM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Maximum heat index values from 110-120 degrees Fahrenheit.

Excessive Heat, Dodge

When
August 23, 11:00 AM CST to August 24, 4:15 PM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Maximum heat index values from 107-115 degrees Fahrenheit.

Excessive Heat, Fond du Lac

When
August 23, 11:00 AM CST to August 24, 3:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Maximum heat index values from 106-120 degrees Fahrenheit.

Excessive Heat, Green

When
August 23, 11:00 AM CST to August 24, 7:00 PM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Maximum heat index values from 107-114 degrees Fahrenheit.

Excessive Heat, Iowa

When
August 23, 11:00 AM CST to August 24, 6:00 PM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Maximum heat index values from 108-119 degrees Fahrenheit.

Excessive Heat, Jefferson

When
August 23, 11:00 AM CST to August 24, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Maximum heat index values from 108-111 degrees Fahrenheit.

Excessive Heat, Kenosha

When
August 23, 11:00 AM CST to August 24, 5:30 PM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Maximum heat index values from 114-120 degrees Fahrenheit.

Excessive Heat, Racine

When
August 23, 11:00 AM CST to August 24, 5:30 PM CST
Where
Racine forecast zone
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Maximum heat index values from 108-120 degrees Fahrenheit.

Excessive Heat, Lafayette

When
August 23, 11:00 AM CST to August 24, 6:30 PM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Maximum heat index values from 105-115 degrees Fahrenheit.

Excessive Heat, Rock

When
August 23, 11:00 AM CST to August 24, 6:30 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Maximum heat index values from 114-123 degrees Fahrenheit.

Excessive Heat, Sauk

When
August 23, 11:00 AM CST to August 24, 7:00 PM CST
Where
Sauk forecast zone
Reported by
Mesonet
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Maximum heat index values from 113-118 degrees Fahrenheit.

Excessive Heat, Walworth

When
August 23, 11:00 AM CST to August 24, 6:00 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Maximum heat index values from 113-118 degrees Fahrenheit.

Excessive Heat, Waukesha

When
August 23, 11:00 AM CST to August 24, 4:15 PM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Maximum heat index values from 107-120 degrees Fahrenheit.

Excessive Heat, Washington

When
August 23, 11:00 AM CST to August 24, 3:15 PM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Maximum heat index values from 105-115 degrees Fahrenheit.

Excessive Heat, Green Lake

When
August 23, 11:00 AM CST to 7:00 PM CST
Where
Green Lake forecast zone
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Maximum heat index values from 110-116 degrees Fahrenheit.

Excessive Heat, Marquette

When
August 23, 11:00 AM CST to 7:00 PM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Maximum heat index values from 110-116 degrees Fahrenheit.

Excessive Heat, Sheboygan

When
August 23, 11:00 AM CST to 5:00 PM CST
Where
Sheboygan forecast zone
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Maximum heat index values from 107-112 degrees Fahrenheit.

Excessive Heat, Ozaukee

When
August 23, 11:00 AM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Maximum heat index values from 110-115 degrees Fahrenheit.

Excessive Heat, Milwaukee

When
August 23, 11:00 AM CST to 9:00 PM CST
Where
Milwaukee forecast zone
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Maximum heat index values from 115-119 degrees Fahrenheit.

Heat, Green Lake

When
August 23, 7:00 PM CST to August 24, 6:00 PM CST
Where
Green Lake forecast zone
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Maximum heat index values of 100-105 degrees Fahrenheit.

Heat, Marquette

When
August 23, 7:00 PM CST to August 24, 6:00 PM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Maximum heat index values of 100-105 degrees Fahrenheit.

Heat, Milwaukee

When
August 23, 9:00 PM CST to August 24, 3:00 PM CST
Where
Milwaukee forecast zone
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Maximum heat index values of 100-105 degrees Fahrenheit in the southwest portion of the county.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132682, 1132683, 1132684, 1132685, 1132686, 1132687, 1132690, 1132691, 1132692, 1132693, 1132694, 1132695, 1132696, 1132697, 1132698, 1132699, 1132700, 1132701, 1132702, 1132703, 1132704, 1132705, 1132706.